Dealing with over-medication in nursing home.

Follow
Share

My mom is in a Nursing Home on the dementia unit. She has a diagnosis of Parkinsons and a recent diagnosis of Bipolar Condition. Her medication has been increased due to behavioral concerns and often times she appears "out of it" to me.
She is on Zyprexa, Sinemet, Klonopin and recently Depakote. She is drooling, having hand contractures and very lethargic. When I talk to the staff they seem to say they are keeping an eye on this and the psychiatrist is working on the medication (but truly I believe it is a nurse pract. specializing in psychiatry).
Mom gets good care here and this is a 5 star home, but I am torn about her taking this medication, but if she doesn't I am fearful she could get kicked out due to her behaviors. She can become delusional and make accusations against the staff. I would appreciate your input.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
3

Answers

Show:
Depending on how distant you are from the home (I'm almost two hours away from my mom, so most of my consultation is done via phone), I would make an appointment to see the person who is writing the scripts--in my mom's case it IS a Psychiatric Nurse Practitioner, who is very adept at titrating my mom's meds. Alternatively, you have a phone consult with her/him.

Talking to "staff" (whether it's the RN, LPN, CNA) on the floor is great, but when you want to know the real deal about your mom's meds and physical condition, you talk to the person who is doing the prescribing. You might also want to get mom's physician in on this meeting; in my mom's case, the Med Director of the NH and the Psych APRN needed to work together because some of the psych meds affect bp, her chf, etc.

And as CW points out, titrating psych meds, especially in the elderly, can be a trial and error process.
Helpful Answer (2)
Report

Many others have posted that it can take time and experimentation to find the best combination and dosage of psychiatric meds. Be there, show that you are aware and concerned, and arrange to talk directly with the doctor about what their thoughts and plans are.
Helpful Answer (0)
Report

Debera, Sinemet is prescribed for Parkinson's or similar symptoms, such as an essential tremor. Does your mother have Parkinson's , or does she have tremors or shaking? Or is the Sinemet for the hand contractures?

I would ask either a nurse or the director of nursing who specifically prescribed each of the meds and what the purpose is in conjunction with your mother's condition. You have a right to know.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.